The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 13 of 13
  1. #1
    Join Date
    Feb. 3, 2011
    Posts
    375

    Default Horse developed seizure-like reaction to IV & IM banamine???

    I am really curious to see if anyone has had a similar experience... my gelding is at NC State being treated for bacterial pneumonia. He was on banamine at home; prior to being transferred to State, and the last IM shot I administered resulted in a bizarre reaction- laid down within minute, went into a coughing fit followed by obvious respiratory distress, and even had a few seizure-like twitches. This was all relayed to the vets at State, but 24 hours later they gave him IV banamine, and the same thing happened, a little worse even.

    This horse has never had a problem with banamine...even the vet said it was "bizarre" - but didn't offer much explanation beyond that. Has anyone ever run into a sudden allergy like this, when they have been fine before???



  2. #2
    Join Date
    Nov. 16, 2004
    Location
    NE Indiana
    Posts
    5,530

    Default

    I've seen a reaction to lidocaine in an IM antibiotic before. The horse didn't react the same as what you describe, but I thought she was going to crawl out of her skin. It was over in 5 minutes and was confirmed by the vet to be a lidocaine reaction.

    Is your horse okay now? Why were they giving him IM banamine?



  3. #3
    Join Date
    Feb. 3, 2011
    Posts
    375

    Default

    My boy is doing MUCH better now. I was the one doing the IM- ran out of paste and I am still not super comfortable giving IV. The vet was doing IV though; and he had the same reaction. So strange- he had been on it for three days already without any adverse reaction. The vet still doesn't really have an explanation...



  4. #4
    Join Date
    Mar. 23, 2006
    Location
    OKC
    Posts
    1,894

    Default

    If you are not comfortable giving the injectable form IV, give it orally. Works just as, if not faster, than if you give it IM and there is no risk of clostridial myositis. Just for future reference.
    Only two emotions belong in the saddle: One is a sense of humor. The other is patience.



  5. #5
    Join Date
    Nov. 16, 2004
    Location
    NE Indiana
    Posts
    5,530

    Default

    I'm glad he's doing better. Do a google search on giving banamine IM, or clostridial myositis. This was new to me until recently and I have given it several times IM, but will never do it again!



  6. #6
    Join Date
    Mar. 8, 2004
    Location
    Baltimore, MD
    Posts
    19,887

    Default

    While I do love banamine, if your horse is reacting to it regardless of route of administration, don't give it to him.



  7. #7
    Join Date
    Jun. 29, 2002
    Posts
    754

    Default

    Yess! This happened to my guy recently when he was given IV banamine for gas colic! Scared the life out of me. Never. Again. EVER
    ~Run and Jump!~



  8. #8
    Join Date
    Feb. 3, 2011
    Posts
    375

    Default

    Xcjumper- had you ever given it to him before? The bizarre part was the out-of-the-blue reaction, when he has had it plenty of times in the past??!!

    As for the IM/oral issue; I just found out about the risks this week - definitely plan to make some changes in the future!!!



  9. #9
    Join Date
    Jun. 29, 2002
    Posts
    754

    Default

    He had not gotten any Banamine before that I know of unless he got some at the track 3 years ago...But he definitely had seizure like activity and his eyes rolled back in his head, tremors all over. My friend kicked him in the head and he woke up, jumped up and started eating the grass....totally weird!
    ~Run and Jump!~



  10. #10
    Join Date
    Jan. 16, 2002
    Location
    West Coast of Michigan
    Posts
    36,321

    Default

    Regardless of the advisability of using Banamine IM, which is not worth rehashing here, if a horse had a weird adverse reaction TWICE to using a drug, I'd quit using it unless some really, really plausible explanation taking the drug off the hook came to light.
    Click here before you buy.



  11. #11
    Join Date
    Feb. 6, 2000
    Location
    MA
    Posts
    12,677

    Default

    Quote Originally Posted by deltawave View Post
    Regardless of the advisability of using Banamine IM, which is not worth rehashing here, if a horse had a weird adverse reaction TWICE to using a drug, I'd quit using it unless some really, really plausible explanation taking the drug off the hook came to light.
    What delta said.

    Query to the OP--was the horse running a fever at the time of the reactions?
    "It's like a Russian nesting doll of train wrecks."--CaitlinandTheBay

    ...just settin' on the Group W bench.



  12. #12
    Join Date
    Feb. 3, 2011
    Posts
    375

    Default

    Delta; it was discontinued. The vets initially did not blame the banamine as the initial cause since he was still undiagnosed; and it would have been so bizarre to have suddenly developed a reaction. Believe me; this horse will never again be administered banamine!!!

    Ghazzu, yes- he was in the 102-103 range both times. He had been up to 105 in the past 2 days when it was given.



  13. #13
    Join Date
    Mar. 10, 2006
    Location
    Northeast
    Posts
    462

    Default Yes

    My WB had a similar reaction yrs ago, his temp was running between 103 and 104. When the IM banamine was given his temp dropped like a rock (to fast) and affected his breathing in a very scary way! He was heaving in order to breathe!! He will never be given banamine in any way again!! Glad your guy is good now!!!



Similar Threads

  1. Replies: 27
    Last Post: Sep. 10, 2013, 10:52 AM
  2. IV Banamine, Antihistamine--Seizure
    By mojo7777 in forum Horse Care
    Replies: 29
    Last Post: Aug. 23, 2011, 08:51 PM
  3. Replies: 15
    Last Post: Dec. 17, 2010, 04:30 PM
  4. Weird Reaction to Banamine?
    By LoveJubal in forum Horse Care
    Replies: 25
    Last Post: Nov. 21, 2010, 11:15 PM
  5. Reaction to IM Banamine
    By Hony in forum Horse Care
    Replies: 26
    Last Post: Jul. 4, 2009, 01:14 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
randomness